I've been fainting (or almost fainting) several times a year for the last 6 years, and no one has been able to figure out why. I've done every scan on my brain and arteries, and everything is normal. I take two blood pressure medications, something for depression and thyroid. What can you say to someone prone to fainting?—B.W., Silver Springs, Florida
Answer: Normal? It's not normal to pass out. After passing out, a person requires little more than just lying flat (supine) until consciousness is regained. Smelling salts can help you 'come to' a little faster and you can buy those online. The real danger is hitting your head on the way down! Your physicians should keep asking the question "Why?" The sudden loss of consciousness from fainting is scary and occurs from diminished blood flow to the brain. I'm relieved your scans are okay, but that leaves you in a quandary as to how to manage another episode. I'll help you think this through.
Most fainting is triggered by damage to the vagus nerve which connects your brain to your digestive system. When you eat, this nerve sends blood to your stomach and intestines and pulls it from your brain. If it yanks too much, you could pass out. Same thing can happen if you reduce blood pressure too quickly, if you bear down for bowel movements, or if you vomit or have chronic diarrhea. So eat slowly, and nurture your digestive tract by eating well, taking probiotics and avoiding food triggers. Check your blood pressure routinely, your medication dose may be too high, or the combination of your two drugs could be triggering this. The vagus nerve is a touchy little nerve that could be infected. I truly believe most people carry pathogens in their body that attack the vagus nerve, and you don't even know it. Images don't show these bugs on MRIs, MRAs, CT or CTA scans.
Definitely avoid dehydration. Too little water in your bloodstream lowers your blood pressure (plus you take medicine), and this stimulates the vagus nerve causing dizziness and fainting. Living in hot climates can make this worse. So can anxiety, like the sight of blood or shocking news. Drinking alcohol or taking certain drugs, even prescription drugs, can cause blood vessel relaxation and dehydration which cause fainting. Diuretics like HCTZ, furosemide or natural diuretics can make the lights go out in your brain! Other medications that make you more prone to fainting include nitrates for angina, stimulants for attention-deficit, heart drugs and all the blood pressure medications. A condition called "carotid sinus hypersensitivity" occurs in elderly men and the slightest rubbing to a certain area of the neck can make you drop. Doctors don't usually look for this. Heart disease, anemia and hypothyroidism are other common causes for fainting. More on that at my new website www.TheThyroidSummit.com. Bottom line is to keep exploring why the blood drains from your brain so quickly and don't resign yourself to living with this.